Hail, Adams
- When
- August 18, 5:15 PM CST
- Where
- Adams County, 1.25 mi WNW of Nodaway
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 40.940, -94.900
Warm advection took place over Iowa with a 20 to 25 kt low level jet drawing moisture into the area. 8 inches by mid day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Warm advection took place over Iowa with a 20 to 25 kt low level jet drawing moisture into the area. Precipitable water values increased to 1.8 inches by mid day. A shortwave and cold front was approaching from the northwest as the atmosphere became quite unstable. Lifted indices fell to -9 to -13 C, as CAPE values rose to around 3000 J/kg. Downdraft CAPE was quite high, in the 1000 to 1300 J/kg range. The freezing level was quite high, around 15,000 feet. In spite of that, CAPE in the -10 to -30 C layer of the atmosphere was fairly high at 600 to 1000 J/kg. The atmosphere was moderately sheared with 35 to 50 kts of shear available. Thunderstorms first formed in South Dakota during the day. They moved east, then turned southeast as they became rooted in the boundary layer. Several supercells formed within the developing MCS as it moved from northeast Nebraska into southwest Iowa. High winds and large hail were the primary modes of severe weather. There were several reports of hail one inch or larger in diameter, with baseball size hail reported in Taylor County at Gravity. High winds caused damage to both property and crops as they gusted to 60 to 75 MPH in several places. The roof was torn off of a gas station in Taylor County at Bedford. Trees were snapped off at the base and a two mile wide swath of severe hail damage was reported north and east of town. High winds stripped the siding off of the north and west side of a house in the Gravity area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 2:40 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT THU AUG 18 2011 .SHORT TERM /TONIGHT/... S/WV OVERTOPPING THE UPR HI IS HELPING TO SET OFF THE MCS OVR WRN IA THIS AFTN. EXPECT THAT TO BE INTO WRN IA BY EVE AND EAST OF THE CWA BEFORE SNRS FRI. HEAVY RAIN AND SVR THREAT WILL LKLY BE LIMITED TO THE CURRENT SEVERE WATCH BOX AREA. EXPECT INTENSITY AND AREAL COVERAGE TO DECREASE AFT SNST WITH WEAKENING DYNAMICS AND HEATING LOSS...IN ADDITION TO TENDENCY FOR CONVECTION TO GRAVITATE TOWARD THE INSTABILITY AXIS TO THE WEST OF THE CWA. ACTIVITY WILL BE ONLY IN THE ISOLD TO SCT CAT AFT MIDN. NUDGED TEMPS DOWN A TOUCH OVR THE NWRN 2/3RDS OF THE CWA VS CURRENT FCST. .LONG TERM /FRIDAY THRU THURSDAY/... SHORTWAVE WILL BE DEPARTING FRIDAY MORNING AND MAY SEE SOME LINGERING CONVECTION IN THE SOUTHEAST EARLY. SOME ADDITIONAL CONVECTION WILL BE POSSIBLE ALONG THE SFC FRONT DURING THE AFTERNOON...BUT SUBSIDENCE WILL BE RELATIVELY STRONG BEHIND THE DEPARTING SHORTWAVE THEREFORE CONVECTION SHOULD REMAIN LIMITED. FRONT WILL SETTLE SOUTH OF THE STATE BY FRIDAY NIGHT INTO SATURDAY. ANOTHER SHORTWAVE IS EXPECTED TO PASS THROUGH THE REGION DURING THIS TIME WITH INCREASED THETA-E ADVECTION LATE FRIDAY NIGHT INTO SATURDAY. THIS SHOULD LEAD TO DEVELOPMENT OF SOME PRECIPITATION FROM WEST TO EAST DURING THIS TIME. HOWEVER...DISPLACEMENT OF THE FRONT TO THE SOUTH WILL KEEP ANY CONVECTION ELEVATED AND SHOULD LIMIT ANY SEVERE POTENTIAL. WITH THE PASSING OF THE SECOND WAVE...SUBSIDENCE WILL OVERSPREAD THE STATE AS SFC RIDGING SLIDES INTO THE AREA. THE RIDGE IS FORECAST TO PROVIDE TRANQUIL WEATHER THROUGH SUNDAY INTO EARLY MONDAY. HOWEVER...WILL BEGIN TO SEE RETURN FLOW BY MONDAY WITH INCREASING MOISTURE AND WAA. ALONG WITH AN APPROACHING SHORTWAVE...WILL SEE THUNDERSTORMS PROBABILITIES INCREASE IN WESTERN IA BY MONDAY AFTERNOON SPREADING EASTWARD ON MONDAY NIGHT INTO TUESDAY. THIS SYSTEM SLOWS SOME AS AN UPPER LOW BEGINS TO DEEPEN AS IT CROSSES IA. THIS MAY ALLOW PCPN TO LINGER ACRS THE STATE INTO EARLY WEDNESDAY BEFORE SUBSIDENCE BRINGS AN END TO THE PCPN BY MIDWEEK. && .AVIATION...18/18Z SLY FLOW OF MOIST AIR WILL OVERSPREAD THE TAF SITES AS FRONTAL BNDRY CNTRAL SD INTO THE NEBRASKA PNHDL MOVS INTO IA TNGT AND PASSES SOUTH ON FRI. AREA OF TSRA WILL SPREAD INTO WRN IA AND MAIN AREA IS NOT LKLY SPREAD EAST OF KFOD AND KDSM...WITH ONLY SCT TSRA ELSW. SOME MVFR/IFR CONDS IN FOG AND STRATUS LATE TNGT INTO FRI MRNG. CONDS WILL BECOME VFR BY 14Z-15Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MS AUG 11 LONG TERM...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 454 PM CDT THU AUG 18 2011 IAZ004>007-015>017-024>028-036>039-048>050-061-062-074-075-085-086- 096-097-191100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO- APPANOOSE-DAVIS- 454 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. THE THREAT OF SEVERE WEATHER REMAINS LOW. SOME LOCALIZED HEAVY RAIN WILL BE POSSIBLE HOWEVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE ALWAYS APPRECIATED. IAZ033-044-045-057-058-070-071-081-082-092-093-191100- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR- RINGGOLD- 454 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. SOME SEVERE STORMS ARE EXPECTED WITH DAMAGING WINDS AND LARGE HAIL UP TO GOLF BALL SIZE. HEAVY RAINS ARE ALSO ANTICIPATED WITH LOCALIZED AMOUNTS OVER 3 INCHES POSSIBLE IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS EVENING. RAINFALL REPORTS ARE ALWAYS APPRECIATED. IAZ023-034-035-046-047-059-060-072-073-083-084-094-095-191100- POCAHONTAS-CALHOUN-WEBSTER-GREENE-BOONE-DALLAS-POLK-MADISON-WARREN- CLARKE-LUCAS-DECATUR-WAYNE- 454 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. SOME ISOLATED SEVERE WEATHER IS POSSIBLE FROM LARGE HAIL AND DAMAGING WINDS ALONG WITH ISOLATED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO SATURDAY. THE THREAT OF SEVERE WEATHER WILL BE VERY LOW. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY NIGHT INTO EARLY WEDNESDAY. AT THIS TIME...THE THREAT OF SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT. RAINFALL REPORTS ARE ALWAYS APPRECIATED. CC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 314 PM CDT THU AUG 18 2011 IAZ044-182045- CRAWFORD- 314 PM CDT THU AUG 18 2011 ...NICKEL HAIL AND HEAVY RAIN POSSIBLE... AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN CRAWFORD COUNTY...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DOW CITY... ARION... BUCK GROVE... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEITLICH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT THU AUG 18 2011 IAZ057-182145- AUDUBON- 413 PM CDT THU AUG 18 2011 ...HEAVY RAIN AND GUSTY WINDS POSSIBLE... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO WESTERN AUDUBON COUNTY...MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIMBALLTON... GRAY... AUDUBON AIRPORT... AUDUBON... EXIRA... BRAYTON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 457 PM CDT THU AUG 18 2011 IAZ070-182230- CASS- 457 PM CDT THU AUG 18 2011 ...GUSTY WINDS AND HEAVY RAIN POSSIBLE... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ATLANTIC...MOVING SOUTHEAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WIOTA... WIOTA... CUMBERLAND... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST GRISWOLD 41.23N 95.14W
08/18/2011 E55.00 MPH CASS IA TRAINED SPOTTER
HEAVY RAIN AND FREQUENT LIGHTNING ALSO OBSERVED.
&&
SKOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT THU AUG 18 2011
IAZ070-182315-
CASS-
545 PM CDT THU AUG 18 2011
...GUSTY WINDS AND SMALL HAIL POSSIBLE...
AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN POTTAWATTAMIE COUNTY...MOVING
EAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL CASS COUNTY AT 600 PM CDT
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
BEERENDSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT THU AUG 18 2011
IAZ081-092-182330-
ADAMS-TAYLOR-
600 PM CDT THU AUG 18 2011
...SMALL HAIL AND GUSTY WINDS POSSIBLE...
AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL ADAMS COUNTY...MOVING
SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL TAYLOR COUNTY AT 620 PM CDT
RURAL ADAMS COUNTY AT 620 PM CDT
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
BEERENDSThe Omaha radar (KOAX), 130 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Estimated winds of 60 MPH along with penny size hail.
Baseball size hail reported.
Tree limbs up to 12 inches in diameter and power lines were down along a line from Bedford to Gravity. Extensive tree damage along Highway 2 around Bedford and a roof was blown off of a business in Bedford. Siding was stripped off of the north and west side of a house there.
Hail reportedly covering the ground.
Tree limbs were downed by winds estimated of 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323526, 323531, 323527, 323528, 323532, 323535, 323529, 323530, 323678, 323533.